Alabama, 2014Hail and Damaging Wind in Alabama, June 22, 2014
June 22, 2014 · NWS BMX · 2 events in 2 counties and zones
A surface boundary left over from the previous days convection was located just south of the I-20 corridor. Daytime heating combined with high low level theta-e air would produce SBCAPE values near 4000 J/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface boundary left over from the previous days convection was located just south of the I-20 corridor. Daytime heating combined with high low level theta-e air would produce SBCAPE values near 4000 J/kg. Morning upper air soundings also indicated a strong potential for wet microbursts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 22, 9:58 AM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 22, 9:58 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1058 AM CDT SUN JUN 22 2014
.UPDATE...
MORNING UPDATE.
&&
.DISCUSSION...
ON A WHOLE THE FORECAST FOR TEMPERATURES ARE GOOD. WITH THE ADDED
CLOUD COVER IN THE SOUTH THIS MORNING THE TEMPERATURES HAVE NOT
RISEN AS QUICKLY...BUT THAT SKY COVER HAS BEEN MAINLY HIGH SO
THERE STILL HAS BEEN SOME HEATING. OVER THE PAST HOUR THERE HAS
BEEN SOME BREAKS SO THERE WILL BE PLENTY OF DIFFERENTIAL HEATING
AROUND FOR THIS AFTERNOON. ONE OTHER INTERESTING FEATURE NOTED
THIS MORNING WAS A CLOUD BOUNDARY THAT WAS EVER SO SLIGHTLY
SLIDING SOUTH. BELIEF IS THAT THIS WAS THE BOUNDARY THAT HELPED
TRIGGER THE MORNING SHOWERS AND THUNDERSTORMS ACROSS THE NORTH.
THIS BOUNDARY IS THOUGHT TO BE A LEFT OVER BOUNDARY FROM YESTERDAY
EVENING CONVECTION ACROSS TENNESSEE/NORTHERN ALABAMA. IT HAS SINCE
SLOWED DOWN AND IS EVIDENT WITH THE THICKER CLOUD COVER FROM
NORTHERN PICKENS COUNTY OVER TO RANDOLPH COUNTY. SO WITH THAT IN
MIND THINKING THE BEST POPS FOR THE AFTERNOON WILL BE ALONG AND
SOUTH OF THIS LINE. ADJUSTED POPS FOR THESE AREAS. THIS ANALYSIS
AGREES WITH THE LATEST HRRR RUN AS WELL...SO CONFIDENCE IS FAIRLY
HIGH. ONE OTHER CHANGE TO THE FORECAST WAS TO INCLUDE ISOLATED
SEVERE STORMS IN THE HWO. THIS WAS DONE MAINLY BECAUSE OF THE
MICROBURST POTENTIAL ACROSS THE AREA. FROM THE MODEL SOUNDINGS...
LOCAL TOOLS...AND BMX SOUNDING...THERE IS A MODERATE TO HIGH
POTENTIAL FOR THESE MICROBURST TO OCCUR THIS AFTERNOON. UPDATES
ARE OUT.
16
&&
.AVIATION...
12Z TAF DISCUSSION.
HAD SOME AREAS OF LIGHT FOG AROUND SUNRISE THIS MORNING FOR A FEW
TERMINALS...BUT THAT FOG SHOULD MIX OUT QUICKLY THROUGH 13Z. VFR
CONDITIONS ARE EXPECTED THROUGH THE PERIOD...WITH SHOWERS AND
STORMS EXPECTED TO DEVELOP THROUGH THE DAY. KEPT MENTION OF VCTS
IN THE TAF FROM THE PREVIOUS ISSUANCE BUT ALSO ADDED IN VCTS FOR
KBHM AND KEET DUE TO STORMS DEVELOPING ACROSS NORTHWEST ALABAMA
MOVING SOUTHEASTWARD THIS MORNING. STORMS SHOULD GRADUALLY DECREASE
IN COVERAGE THROUGH THE EVENING HOURS TONIGHT ENOUGH TO TAKE OUT
MENTION OF VCTS THROUGH THE END OF THE PERIOD. SURFACE WINDS WILL
PREVAIL MAINLY OUT OF THE NORTHWEST THROUGH THE PERIOD.
56/GDG
&&
.PREV DISCUSSION...
/ISSUED 430 AM CDT SUN JUN 22 2014/
IT APPEARS THAT THE UPPER LEVEL RIDGE THAT HAD HELPED KEEP
CONVECTION TO A RELATIVE MINIMUM ACROSS CENTRAL ALABAMA THE PAST
COUPLE DAYS WILL BREAK DOWN TODAY AND ALLOW SHORTWAVE ENERGY TO
COME INTO THE AREA FROM THE WEST. THIS WILL LIKELY LEAD TO MORE
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TODAY (FOR A PORTION
OF CENTRAL ALABAMA...ANYWAY) THAN WHAT WE SAW THE LAST COUPLE OF
DAYS. USING MODEL PRECIPITABLE WATER FORECASTS AS A GUIDE...IT
APPEARS THAT THE BEST RAIN CHANCES WILL BE IN THE SOUTHWEST
TODAY...AND WILL GO WITH LIKELY POPS THERE. THE ADDED MOISTURE...GREATER
RAIN COVERAGE...AND LOWERED HEIGHTS SHOULD ALSO LEAD TO SLIGHTLY
LOWER TEMPERATURES TODAY.
BEYOND TODAY...MODEL FORECASTS SUGGEST THAT WE COULD BE IN FOR
ANOTHER SEVERAL DAY PERIOD OF INCREASED RAIN COVERAGE. THE
SUPPRESSIVE UPPER LEVEL RIDGE WILL REMAIN ON HIATUS...AND LOW LEVEL
FLOW WILL BRING A STEADY SUPPLY OF GULF MOISTURE INTO THE REGION
THROUGH AT LEAST THE MIDDLE OF THE UPCOMING WEEK. BY THE END OF
THE WEEK...WE START GETTING MIXED SIGNALS FROM THE MODELS ON
WHETHER OR NOT THE SOUTHEAST RIDGE RETURNS.
/61/
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 90 68 89 69 85 / 20 20 60 50 60
ANNISTON 90 69 88 70 85 / 30 20 60 50 60
BIRMINGHAM 90 71 89 71 87 / 40 40 60 50 60
TUSCALOOSA 91 72 90 71 90 / 50 40 60 50 60
CALERA 90 72 88 71 87 / 50 40 60 50 60
AUBURN 90 70 87 69 85 / 50 30 60 50 60
MONTGOMERY 92 72 89 71 88 / 60 40 60 50 60
TROY 91 71 88 71 89 / 70 40 60 50 60
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 22, 10:56 AM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1156 AM CDT SUN JUN 22 2014
ALZ011>015-017>050-231700-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1156 AM CDT SUN JUN 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED DAMAGING WINDS IN EXCESS OF 60 MPH...AS WELL AS HAIL
GREATER THAN ONE INCH WILL BE POSSIBLE THROUGH 7 PM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THROUGH 7 PM.
In the hours before
Special weather statement, Jun 22, 10:46 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1146 AM CDT SUN JUN 22 2014
ALZ037-045-047-221730-
LEE AL-MACON AL-TALLAPOOSA AL-
1146 AM CDT SUN JUN 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA...NORTHERN
MACON AND WESTERN LEE COUNTIES UNTIL 1230 PM CDT...
AT 1146 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TALLAPOOSA CITY...OR 6 MILES NORTHEAST OF
TALLASSEE...MOVING EAST AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
NOTASULGA...
LIBERTY CITY...
UPHAPEE CREEK...
I 85 REST AREA...
LOACHAPOKA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3240 8563 3254 8589 3262 8590 3263 8589
3266 8590 3269 8590 3263 8554
TIME...MOT...LOC 1646Z 289DEG 11KT 3259 8581Special weather statement, Jun 22, 11:15 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 PM CDT SUN JUN 22 2014
ALZ033-034-221800-
BIBB AL-PERRY AL-
1215 PM CDT SUN JUN 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PERRY AND SOUTHWESTERN
BIBB COUNTIES UNTIL 100 PM CDT...
AT 1213 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MERTZ...OR 11 MILES WEST OF BRENT...MOVING
SOUTHEAST AT 5 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HARRISBURG...
HEIBERGER...
ELLARDS...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3295 8736 3286 8708 3269 8725 3287 8742
3289 8742
TIME...MOT...LOC 1715Z 310DEG 6KT 3288 8734
05/MAThunderstorm Wind, Tallapoosa
- When
- June 22, 11:15 AM CST
- Where
- Tallapoosa County, 0.69 mi S of Carrville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.540, -85.870
Several trees uprooted in the city of Tallassee.
Hail, Sumter
- When
- June 22, 1:05 PM CST
- Where
- Sumter County, 1.5 mi NNW of Livingston
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.600, -88.190
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Texas, June 22, 2014$2.2 million · 70 kt wind · 16 events
- Tornadoes and Hail in Texas, June 22, 2014EF1 · 41 events
- Hail and Damaging Winds in Kansas, June 22, 2014$35,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Iowa, June 22, 2014$46,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in Kansas, June 22, 20142.75 in hail · 34 events
- Tornadoes and Hail in Oklahoma, June 22, 2014EF1 · 10 events
- Hail and Damaging Winds in Illinois, June 22, 2014$24,000 · 1 in hail · 4 events
- Damaging Winds in Texas, June 22, 2014$18,000 · 53 kt wind · 2 events
- Tornado and Hail in Colorado, June 22, 2014$6,000 · EF0 · 14 events
- Hail and Damaging Winds in Colorado, June 22, 20141.5 in hail · 11 events
- Flash Flood and Damaging Winds in Oklahoma, June 22 to 23, 201460 kt wind · 10 events
- Damaging Winds in Illinois, June 22, 201461 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527730, 527731.